0
Cardiovascular Disease |

A Case of ‘Carfilzomib’ Induced Flash Pulmonary Edema FREE TO VIEW

Sameer Chadha, MD; Rahul Yadav, MD; Kunal Teli, MD; Guy Kulbak, MD; Gerald Hollander, MD; Jacob Shani, MD
Author and Funding Information

Maimonides Medical Center, Brooklyn, NY


Chest. 2014;145(3_MeetingAbstracts):67A. doi:10.1378/chest.1782952
Text Size: A A A
Published online

Abstract

SESSION TITLE: Cardiovascular Case Report Posters II

SESSION TYPE: Case Report Poster

PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM

INTRODUCTION: Carfilzomib is a novel chemotherapy agent for the treatment of relapsed and refractory Multiple Myeloma (MM). It is a selective, irreversible proteasome inhibitor that induces apoptosis of myeloma cells. It was approved by US-FDA in July 2012.

CASE PRESENTATION: A 54 year old female with history of MM presented to our emergency department with sudden onset shortness of breath. The patient was diagnosed with MM 5 years ago and had suffered relapse after two prior chemotherapy regimens which included Bortezomib and immunomodulatory agents. She had been started on ‘Carfilzomib’ one day prior to the presentation. On exam, the patient was tachypneic, tachycardic and had bilateral rales. The Chest X-ray showed white out of bilateral lung fields. A CT Angiogram of Chest confirmed severe pulmonary edema (PE) and ruled out pulmonary embolism. The patient was in severe respiratory distress and had to undergo endotracheal intubation. The electrocardiogram showed ST depressions in lateral leads along with elevation of Troponin I on the lab work. The PE was thought to be cardiogenic in origin and patient underwent urgent cardiac catheterization which revealed normal coronaries. She was admitted to the CICU and aggressively treated with diuretics. The echocardiogram showed moderately reduced LV function with an EF of 35%. She was successfully extubated on day 3 and made a complete recovery.

DISCUSSION: The Phase II clinical trial of Carfilzomib reported cardiac complications in 7% of the patients [1]. These included new onset CHF or worsening of pre-existing heart failure, PE, and Cardiac Arrest including death within one day of its administration. According to the best of our knowledge, this is the first reported case of Carfilzomib induced PE outside of the clinical trial. The exact mechanism by which it causes PE is still unclear, however we recommend exercising extreme caution while using Carfilzomib in patients with history of heart failure.

CONCLUSIONS: Patients started on Carfilzomib should be monitored closely for cardiac complications.

Reference #1: KyprolisTM Prescribing Information Onyx Pharmaceuticals, South San Francisco, CA, 2012.

DISCLOSURE: The following authors have nothing to disclose: Sameer Chadha, Rahul Yadav, Kunal Teli, Guy Kulbak, Gerald Hollander, Jacob Shani

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543